Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
132 Doctors are Online

Had radical prostatectomy done. On lupron. Getting weakness, shortness of breath. How to increase testosterone level?

User rating for this question
Very Good
Answered by

Practicing since : 2004
Answered : 1212 Questions
Hi, I am a 72year old that had a radical prostatectomy when 55. Currently on Lupron six monthly and PSA level is down to 4. My Problem is Testosterone level is 0.9 which leaves me short of breath and no energy. Question, can I go on to a testosterone product to get T level up. XXXXXX
Posted Tue, 21 May 2013 in Cancer
Answered by Dr. Indranil Ghosh 48 minutes later
Thanks for your query.
Before giving my views I need to know a few things. What was the stage of cancer when you were detected? Was there any spread to other sites like lymph glands, bones, etc.
If not, then we do not give lupron for so long.
If there was, and it is in control for long, then we should continue it. But we can make it intermittent , to improve your energy.
If you are taking lupron then testosterone should not be taken as it would counter the effect of lupron.

Hope I have answered your query. Please feel free to write back with your followup queries, if any.
Above answer was peer-reviewed by
Follow-up: Had radical prostatectomy done. On lupron. Getting weakness, shortness of breath. How to increase testosterone level? 1 hour later
Hi Doctor,
To answer your question and give you further details.

When I Had the radical prostatectomy in1995, it had not spread to lymph node or bones. From 1995 to 2001 psa was virtually undetectable until it reached 1.7 in 2002. At that time I had six weeks of radiation treatment which dropped psa to 0.7
Psa remained at that level for about 2 years before it started to climb again. Bicalutamide 50mg was initiated late 2004 and controlled Psa until until 2009 when it started to climb again. Bicalutamide was stopped and had no therapy for 18 months in which time psa settled down to about 0.9. July 2010 decided to try Testosterone cream when PSA started climbing again. Cream worked until July 2012 keeping psa low, and then started to climb again. At that stage Testosterone therapy stopped and Lupron Injections started which I am still having. While on the testosterone quality of life was really good. With Lupron I have become moody depressed at times and do run out of energy. PSA level is currently 4 and that is why I have wondered if there can be a balance between Testosterone level and PSA level. Hope you will be able to advise, Thank You
Answered by Dr. Indranil Ghosh 40 minutes later
For you, one option is the imtermittent androgen deprivation (eg, lupron 6 months on then 6 months off). This has almost similar effects to continuous therapy. Quality of life may be better. I would not recommend testosterone therapy.

For mood changes, psychiatric and behavioral therapy may be appropriate.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures

The user accepted the expert's answer

Ask an Oncologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor